Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 155, NWS Dodge City, KS

August 18, 1994Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 1994, 9:46 PM CDT for Finney County, Kansas. It was in force for 29 min.

The area

The counties it named.

The facts

Issued
Aug 18, 1994, 9:46 PM CDT (02:46 UTC)
Expired
Aug 18, 1994, 10:15 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Finney County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
2629 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 190245 RRA
SVRDDC
KSC055-190315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
946 PM CDT THU AUG 18 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL 1015 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...NORTHEASTERN FINNEY COUNTY
 
AT 941 PM CDT...DODGE CITY DOPPLER RADAR INDICATED SEVERE WIND GUSTS OF
60 TO 70 MPH LIKELY OCCURRING ACROSS NORTHERN FINNEY COUNTY 20 MILES
NORTHEAST OF GARDEN CITY. THESE STRONG WINDS ARE IN ADVANCE OF THE
THUNDERSTORMS WHICH WERE ENTERING FINNEY COUNTY.
 
SEVERE WIND GUSTS WILL BE MOVING ACROSS OPEN FARM LAND IN THE UPPERV
PORTION OF FINNEY COUNTY AND SHOULD BE IN OR NEAR KALVESTA BY 1020 PM.
 
PERSONS IN NORTHEASTERN FINNEY COUNTY TAKE COVER IMMEDIATELY.
 
RICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:22 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 18, 9:22 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT THU AUG 18 1994

GOOD AREA OF TRW MOVG INTO WEST CWA SHORTLY AND IS IN AREA OF BEST
SFC MSTR CONVERG. MORE RWS BEHIND MAIN LINE ALSO BACK IN COLORADO.
LOOKS LIKE TSRMS TO CONTINUE EAST WITH STRONGER VORT AND MOVING
INTO THETA E AXIS WITH SOME PULSE SEVERE ACTIVITY. SFC TROF PUSHING
EAST TO BRING TRW TO DDC TO P28 AFTER MID AND QUICKLY PUSH EAST OUT
OF CWA BY 12Z. MSTLY CLDY SKIES AND MORE RW LIKELY WITH NEXT WEAK
VORT AND 70 PERCENT MEAN RH ON FRIDAY PM. MCC DEVELOPING FROM SCOTT
CITY TO WAKEENEY WITH ITS OWN OUTFLOW BOUNDARY.

KRUSE

In the hours before

Special weather statement, Aug 18, 9:20 PM CDT, 26 minutes before
KSZ043-044-063-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT THU AUG 18 1994

...STRONG WIND GUSTS WELL IN ADVANCE OF THUNDERSTORMS ARE MOVING
TOWARDS SCOTT CITY AND GARDEN CITY...

AT 916 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SQUALL FRONT
DEVELOPING FROM ABOUT DIGHTON TO SCOTT CITY SOUTHWARD TO JUST WEST OF
GARDEN CITY.  WIND GUSTS OF 45 TO 55 MPH ARE LIKELY TO IMPACT SCOTT CITY
AS WELL AS GARDEN CITY BEFORE 930 PM.

PERSONS IN SCOTT...LANE AND FINNEY COUNTIES MAY WISH TO SECURE ITEMS
OUTSIDE IMMEDIATELY.  STRONG WINDS WILL LIKELY MAINTAIN 30 MPH LEVELS
FOR 15 TO 20 MINUTES PRIOR TO ABATING.

MONITOR LOCAL TV...RADIO OR NOAA WEATHER RADIO FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

RICKS
Special weather statement, Aug 18, 9:21 PM CDT, 25 minutes before
KSZ043-044-063-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT THU AUG 18 1994

...STRONG WIND GUSTS WELL IN ADVANCE OF THUNDERSTORMS ARE MOVING
TOWARDS SCOTT CITY AND GARDEN CITY...

AT 916 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SQUALL FRONT
DEVELOPING FROM ABOUT DIGHTON TO SCOTT CITY SOUTHWARD TO JUST WEST OF
GARDEN CITY.  WIND GUSTS OF 45 TO 55 MPH ARE LIKELY TO IMPACT SCOTT CITY
AS WELL AS GARDEN CITY BEFORE 930 PM.

PERSONS IN SCOTT...LANE AND FINNEY COUNTIES MAY WISH TO SECURE ITEMS
OUTSIDE IMMEDIATELY.  STRONG WINDS WILL LIKELY MAINTAIN 30 MPH LEVELS
FOR 15 TO 20 MINUTES PRIOR TO ABATING.

MONITOR LOCAL TV...RADIO OR NOAA WEATHER RADIO FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

RICKS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:15 PM CDTSevere Thunderstorm WarningDDCHodgeman60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.